1st Chemo down,

Wow what a day. I had my first chemo today. Arrived at the hospital in time (9;30). Went to oncology, took bloods, and then after an hour or so I was given anti sick meds.Then I was given the Taxol, Oh boy. I had an allergic reaction to it, I really thought I was on the way out. I think that experience took an awful lot out of me. The nurses rallied around and they were great. Anyway that is something I will not forget. Then the nurse said that it could happen again when I come back to have my second treatment. Did any of you ladies have a reaction to Taxol? Thanks for reading..... I hope you are all well..

14 Replies

oldestnewest
  • My mum had a reaction to carboplatin - her 6/6 treatment on second line. So, she had successfully had it 11 times ! Not sure if it's the same for taxol, but they had said if she needed more carbo, it would be done very slowly, over 9 hours ! The fact she had a reaction wouldn't be a bar to her having it again.

    I'm sure it was a terrible shock - I hope you are recovering. Mum had some effects for a couple of days (itching etc) but then she was back to normal.

  • Hi Damelza - sorry this happened on your first chemo! Well done for getting through it. I had a reaction to taxol my second time and they had to ring the buzzer for the emergency team - it was frightening but they sorted me out with more piriton and steroids and then tried the taxol again. I was apprehensive but it was ok, and I never had any problem for my next 4 chemos. I stopped being frightened of it because I reckoned I was in the right place to be sorted out - deep breathing techniques helped as well. One of the nurses was particularly good and diverted my attention with a chat when they put the taxol drip in! Good luck for your treatment - you will get there :)

  • It's a horrible experience, well done for getting through your first chemo, I had a very bad reaction to Caelyx and like you the nurses were great, they gave piriton and gave the chemo over a slower period and I was fine. Your 2nd chemo they will keep a very close eye on you now and you are in the right place to make sure you are ok. But hugs and hope you don't have too many side effects I. The next week take care

    Karen

    Xx

  • Hey Damelza!

    The exact same thing happened to me! It was extremely scary but like you the nurses were amazing and had it all sorted very quickly! As a result I was very anxious for my 2nd Chemo but all went fine and I had no other reaction for the remaining treatments! They do give you extra steroids and extra anti histamine to help and you will get that now each time! The double dose antihistamine made me very sleepy but that was good as I had a nice little sleep each time!

    I am sorry you had to experience that as it is very scary but hopefully it won't happen again for you. Mind yourself over the next few days and take it easy. Drink loads of water too that really does help!

    Take Care!

    Dx

    PS: one down 5 to go😊

  • When I had my reaction to it, the CNS said she'd given me enough antihistamine to floor a horse, and she couldn't believe I was still wide awake! I think my adrenaline was so pumped from the reaction that nothing was going to calm me down!

  • Thankfully no but over the past months I have read of many ladies reacting so I'm sure you will get support and reassurance. I can only imagine your panic at the time and I'm sure that doesn't help. Good luck and fingers crossed for a one off x

  • Hi Damelza,

    I'm sorry to hear that you had a reaction to the taxol, but you aren't alone as it does happen. I had a boarder line anaphylactic reaction to it in my second round. Thankfully the nurses were on it straight away and I needed oxygen, steroids, antihistamines and a visit from one of the Drs. I thought I was a gonner - but clearly not 😄

    My reaction was pretty extreme and the taxol was stopped completely for that round, but I know that others have tolerated with a much slower infusion (as if it isn't slow enough!). In my 3rd round my oncologist swapped me to Docetaxel, which is a different drug from the same family. That one went OK, but I'm worried about it when I finally go back for rounds 4-6.

    Speak to your oncologist when you next see them and see what they suggest. Oh, and well done for getting round 1 behind you - one to cross off on the road to recovery!

  • Hi yes I'm allergic to taxol went into complete anaphylaxis shock x I was having it with Carboplatin which I'm still on and Gemcitabine, iv just had session 3 my white cells drop really quick so I have to inject now to keep my cells up so they don't delay next chemo x

  • Hi It happened to me during my second chemo. They stopped chemo for about 1/2 hour, gave me extra Benadryl and then restarted the infusion slowly. Now, 12 hours and then again 6 hours before each chemo I take 10 mg (each time) of Dexamethasone. I have now had 8 chemos and it hasn't happened again. Your oncologist should be able to make some kind of change so that you can continue your chemo without an allergic reaction. Kim

  • Hello, I didn't have a reaction myself but a last in the bed opposite did. Suddenly a number of nurses were around her bed, followed by a doctor. It is my understanding that is why the nurse stays chatting with you when the drug first starts to go in, in case of such a reaction. Then it's eventually restarted but at a slower rate.

    All the best for your next round.

  • Oh, that should have said a "lady in the bed opposite," not a "last." Blame the spell checker.

  • Yep,had a reaction,but they slowed down the infusion and gave me loads of piriton so it made me sleep and I never had another reaction for the rest of my chemo.

    It is scary, but you are in the right place to get it sorted,don't worry you will be fine xxx

  • I am afraid I was lucky so far, no reaction with infusion but I would get the shakes for a bit after Gemzar when I got home but it wore off. They added steroids and so from then on it wasnt too bad. I am sure it was scary but next time remind them as they can slow the drip down and that should help you. Sending you kind wishes

  • I had a bad reaction to Taxol during first line chemo and had to continue with Carbo on it's own. I also reacted slightly to Carbo and they didn't want me to have any more after surgery but I pushed for it and luckily they agreed. I had to have loads of steroids and periton and have chemo at a slower rate. Luckily it worked and I've since had Carbo for 2nd line and having it again this week as part of 3rd line treatment. Good luck with your treatment.

    Love Annette xxx

You may also like...